What Is the Connection between Potassium and Digoxin?

Article Details
  • Written By: S. Berger
  • Edited By: Shereen Skola
  • Last Modified Date: 26 August 2017
  • Copyright Protected:
    2003-2017
    Conjecture Corporation
  • Print this Article

Digoxin is a medication that is used to treat medical conditions like heart failure and heart flutter. This drug is able to exert its effects by changing the levels of ions like potassium that make their way into heart muscles. Therefore, potassium and digoxin have a close relationship, and changes in the levels of potassium in a person taking digoxin can lead to toxic effects. Other medications that affect levels of the potassium ions in the body may cause dangerous interactions with digoxin for this reason.

After it is taken and makes its way through the blood stream, digoxin can bind on a part of the heart muscle called an ion pump. This pump is normally responsible for transporting potassium and sodium ions into these cells. Digoxin and potassium compete for the same binding site on this pump. In turn, other ions are able to make their way into the muscle cells, such as calcium, which initiates the pumping action of the heart, and prevents potassium from entering these cells.

Normally, there is a delicate balance of potassium in the bloodstream, and changing these levels can have toxic results. The relationship between potassium and digoxin is such that it can alter this balance slightly. An individual with low levels of potassium in his or her blood stream while taking this medication may experience problems with muscles and nerves.

Toxicity that results from the interaction between potassium and digoxin can lead to a variety of physical problems. These may include gastrointestinal problems, such as nausea, changes in vision that can result in seeing halo effects around lights, and even complications of the heart. Many of these effects are due to a sudden increase in blood potassium from the medication, which exceeds the body's capacity to cope with it. Muscles and nerves begin to show overactivity, leading to these effects.

The relationship between potassium and digoxin may also be disrupted by other medications. Great care should be taken when individuals take digoxin with any other medication that could potentially change ion concentrations in the blood. In particular, this includes diuretics, which are often given after heart attacks. These typically cause people to urinate, thereby depleting some of the fluid from the body. Potassium can be lost due to these lower levels of fluids, which can, in turn, lead to toxic interactions with digoxin if it is taken.

Ad

You might also Like

Recommended

Discuss this Article

anon354269
Post 1

My mother had digoxin toxicity and hypokelamia. She was treated for the same but has lost her mental balance! She has something like dementia where she is unaware of her surroundings. Can anybody tell me if this can be treated?

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email